Thunderstorm Wind, Buffalo
- When
- July 23, 11:00 AM CST
- Where
- Buffalo County, Nelson
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.417, -92.000
A line of fast-moving severe thunderstorms produced wind gusts of 60 to 80 mph, which knocked down numerous trees and power lines. Fire department personnel in Nelson (Buffalo County) measured a 78 mph wind gust, which blew over boats on Lake Pepin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of fast-moving severe thunderstorms produced wind gusts of 60 to 80 mph, which knocked down numerous trees and power lines. Fire department personnel in Nelson (Buffalo County) measured a 78 mph wind gust, which blew over boats on Lake Pepin. A semi-trailer was blown over on Highway 29 near Thorp (Clark County). One person sustained a minor head injury when a tree fell on a car at a campsite just east of Merrillan in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:53 AM CST, 8 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 353 AM CDT SAT JUL 23 2005 .SHORT TERM...THROUGH MONDAY MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MUCH OF THE PERIOD. SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF DEVELOPING LOW PRESSURE OVER NORTHEAST WYOMING. WARM FRONT EXTENDS EAST/SOUTHEAST INTO WESTERN IOWA AND THEN BECOMES MORE DIFFUSE OVER NORTHWEST MISSOURI. A FEW SHOWERS WERE DEVELOPING NORTH OF THE 850 MB WARM FRONT OVER SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. 00Z MODELS PRESENT VERY DIFFERENT SOLUTIONS FOR TODAY. THE GFS HAS BEEN THE MOST CONSISTENT AND AT THIS TIME IS THE PREFERRED SOLUTION. THE SHORT WAVE TROUGH CURRENTLY OVER THE HIGH PLAINS WILL MOVE EAST ALONG THE CANADIAN BORDER TODAY AND TONIGHT IN THE ZONAL FLOW ALOFT. SURFACE LOW IS EXPECTED TO TRANSLATE EAST AS WELL AND BE OVER EASTERN MINNESOTA OR WESTERN WISCONSIN BY LATE TONIGHT. THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE FORECAST AREA THIS AFTERNOON AND THEN HALT ITS NORTHWARD ADVANCE OVERNIGHT. SHOWERS AND STORMS CURRENTLY OVER THE AREA DEVELOPING IN RESPONSE TO THE LOW LEVEL MOISTURE TRANSPORT INTO THE 850 MB WARM FRONT AND THE RESULTING ISENTROPIC LIFT. AS THE SHORT WAVE TROUGH AND SURFACE MOVE EAST TODAY AND TONIGHT...THE BEST WARM AIR ADVECTION WILL LIFT SLOWLY NORTH AND EAST INTO NORTHERN AND EASTERN WISCONSIN. IN RESPONSE...THE GFS SHOWS THE AREA OF 5 TO 6 UBAR/S OF UPGLIDE ON THE 310K ISENTROPIC SURFACE ALSO SHIFTING SLOWLY NORTH AND EAST. WITH MUCH OF THE FORECAST AREA EXPECTED TO REMAIN NORTH OF THE WARM FRONT TODAY...THE ISENTROPIC FORCING WILL CONTINUE TO IMPACT THE AREA AND GENERATE CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS. DEBRIS CLOUDS FROM CONVECTIVE COMPLEX OVER THE DAKOTAS HAVE ALSO BEEN SPREADING INTO THE AREA AND THICKENING...SO TREND IS FOR LESS SUNSHINE THAN PREVIOUS FORECAST AND AS A RESULT LOWER TEMPERATURES. THE BEST ISENTROPIC UPGLIDE SHIFTS OUT OF THE AREA TONIGHT...BUT COULD CONTINUE ACROSS THE NORTH AND EAST AND DID CONTINUE CHANCE POPS ACROSS THIS AREA THROUGH THE NIGHT. THE SURFACE LOW GOES PAST SUNDAY ALLOWING THE WEAK COLD FRONT TO COME THROUGH THE AREA DURING THE MORNING AND EARLY AFTERNOON. NO SHORT WAVE TROUGHS ARE EXPECTED TO BE OVER THE REGION TO PROVIDE ANY DYNAMICAL FORCING AS THE FRONT COMES THROUGH AND WITH SURFACE BASED CINS OF 100 J/KG OVER MUCH OF THE AREA...MAINTAINED THE DRY FORECAST FOR SUNDAY. DESPITE THE PASSAGE OF THE FRONT...TEMPERATURES AT 850 MB ONLY COOL 1-2C DURING THE DAY ON WEAK NORTHWEST WINDS. SO WITH MORE SUNSHINE...TEMPERATURES SUNDAY EXPECTED TO BE WARMER THAN TODAY. THE FRONT IS THEN EXPECTED TO BECOME STATIONARY JUST SOUTH OF THE FORECAST AREA SUNDAY NIGHT. THE UPPER LEVEL RIDGE WILL SINK JUST FAR ENOUGH SOUTH TO ALLOW THE SHORT WAVE TROUGHS EMBEDDED IN THE ZONAL FLOW TO AFFECT THE UPPER MIDWEST. ONE OF THESE SHORT WAVE TROUGHS WILL MOVE ALONG THE BAROCLINIC ZONE SUNDAY NIGHT AND INTERACT WITH THE LOW LEVEL MOISTURE TRANSPORT TO DEVELOP CONVECTION NORTH OF THE STALLED FRONTAL BOUNDARY. THIS ACTIVITY EXPECTED TO MOVE ACROSS THE FORECAST AREA AND RAISED POPS FROM PREVIOUS FORECAST FOR SUNDAY NIGHT INTO MONDAY MORNING. IF CURRENT MODEL TRENDS CONTINUE...THESE WILL HAVE TO BE RAISED MORE WITH LATER SHIFTS. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE GFS SUGGESTS ANOTHER MCS WILL DEVELOP NORTH OF THE STALLED FRONT MONDAY NIGHT AND MOVE ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN BY TUESDAY MORNING. THE FRONT THEN GETS PUSHED SOUTH OF THE AREA AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. RAISED POPS FOR MONDAY NIGHT TO AGREE WITH WITH LATEST MODEL TRENDS AND SURROUNDING OFFICES. ALSO LOWERED TEMPERATURES ACROSS THE SOUTH FOR TUESDAY WITH PLENTY OF CLOUD COVER AND RAIN EXPECTED IN THE MORNING. REMAINDER OF THE CURRENT FORECAST LOOKS OK AND NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 915 AM CDT SAT JUL 23 2005 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-240900- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK- 915 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY. A MOIST AND UNSTABLE AIRMASS BEING LIFTED OVER THE FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA...MAINLY THIS MORNING. THE MAIN THREAT FROM ANY THUNDERSTORMS TODAY WOULD BE LARGE HAIL. ONCE THE WARM FRONT MOVES THROUGH THE AREA...WARM TEMPERATURES ALOFT SHOULD CAP THE AIRMASS AND LIMIT THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT. BEHIND THE WARM FRONT...HEAT INDICES THIS AFTERNOON ARE EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE...MAINLY ACROSS PORTIONS OF NORTHEAST IOWA. PROLONGED EXPOSURE TO THIS HEAT COULD CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION. A COLD FRONT WILL APPROACH THE AREA LATE TONIGHT. WITH MOISTURE AND INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS THE POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT. HOWEVER...THE WARM TEMPERATURES ALOFT MAY KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM POTENTIAL. SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS. THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING MORE THUNDERSTORMS. THE EXACT DETAILS ON THE TIMING AND AREAL COVERAGE OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN AT THIS TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE TONIGHT. SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY NIGHT THROUGH MONDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-WIZ017-029-032>034-041>044-240900- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA- 915 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS WILL TRACK ACROSS CENTRAL AND EASTERN MINNESOTA THIS MORNING...PUSHING INTO NORTHERN WISCONSIN BY NOON. THIS CLUSTER OF THUNDERSTORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. THE THUNDERSTORMS SHOULD MAINLY EFFECT AREAS NORTH OF A WABASHA TO BLACK RIVER FALLS LINE... EXITING EAST OF THE AREA EARLY IN THE AFTERNOON. MEANWHILE...A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY. A MOIST AND UNSTABLE AIRMASS BEING LIFTED OVER THE FRONT WILL LIKELY TRIGGER MORE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER THREATS WOULD AGAIN BE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH THE AREA THEN LATE TONIGHT. WITH MOISTURE AND INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS THE POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT. HOWEVER...THE WARM TEMPERATURES ALOFT MAY KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM POTENTIAL. SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS. THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING MORE THUNDERSTORMS. THE EXACT DETAILS ON THE TIMING AND AREAL COVERAGE OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN AT THIS TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY NIGHT THROUGH MONDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1019 AM CDT SAT JUL 23 2005 MNZ079-086>088-WIZ017-029-032>034-041>044-232100- ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED- TAYLOR-TREMPEALEAU-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 663 IN EFFECT UNTIL 4 PM CDT FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 4 COUNTIES IN SOUTHEAST MINNESOTA DODGE OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES IN CENTRAL WISCONSIN ADAMS CLARK JUNEAU IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...DODGE CENTER...FRANKLIN... GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...WABASHA AND WINONA.
The La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
19 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465999, 5466000, 5466001, 5466002, 5466098, 5466099, 5466100, 5466101, 5466102, 5466103, 5466104, 5466105, 5466106, 5466107, 5466108, 5466109, 5466110, 5466111, 5466112.